Amfetamine overdose represents a large burden of dependency and toxicity worldwide, stemming from both legitimate and recreational ingestion of amfetamine and its derivatives by nearly 36 million users annually.
Overdose and toxicity strike inconsistently among new, occasional, chronic, and binge users. Intentional overdose is also encountered.
Tachycardia, hyperthermia, volume depletion, agitation, seizures, and rhabdomyolysis are sentinel findings. Diagnosis is facilitated by a high index of suspicion and urine amfetamine screening.
Treatment is initiated before receiving laboratory results. Hyperthermia often requires close monitoring and pharmacotherapy appropriate to an intensive care setting.
Despite a relative lack of short-term consequences (most patients recover fully), there are legitimate concerns that chronic use may lead to eventual permanent cognitive deterioration.
Amfetamines are a class of sympathomimetic agents, which include methamfetamine, dexamfetamine, and methylphenidate. This class also includes naturally occurring substances such as cathinone (khat), from the plant Catha edulis, and ephedrine (ephedra) from the plant Ephedra sinica. Their dependency and overdose are worrisome medical, ethical, and social concerns. These drugs are used in the lawful treatment of attention deficit disorder and narcolepsy. Several are notable for their misuse potential, including amfetamine sulfate or hydrochloride (speed), various forms of methamfetamine (crystal meth or ice), and so-called designer drugs, including 3,4-methylenedioxymethamfetamine (MDMA or ecstasy), 3,4-methylenedioxyamfetamine (MDA or Adam), and 3,4-methylenedioxy-N-ethylamfetamine (MDEA or Eve). Amfetamines may be ingested as powder or tablets, snorted, smoked, or injected. The acute or immediate toxicity with an overdose is associated with a high or excessive acute drug intake. Manifestations are often exaggerated forms of normal effects of the drug.
This action phase is associated with long periods without food or sleep. It is followed by a reaction or recovery phase, which is characterised by exhaustion and fatigue giving way to long periods of sleep and periods of extreme hunger. Chronic misuse refers to repeated use over months or years, causing recurrent and clinically adverse effects. The consequences may be substance-related legal problems; depression; failure to fulfil occupational, family, or social obligations; and continued use despite danger to self or destructive effects on quality of life.
History and exam
Key diagnostic factors
- presence of risk factors
- agitation, irrationality, restlessness, sometimes aggressive behaviour
- hyperthermia >38°C (>100°F) but <39.5°C (<103°F)
- hyperthermia >39.5°C (>103°F)
- diaphoresis, flushed facial skin
- tachycardia and palpitations
- traumatic injury
- serotonin drug interaction
- hyperreflexia and clonus
- chest pain
- cardiac arrhythmia
Other diagnostic factors
- history of hepatitis B or C, HIV
- tremor, repetitive movements
- disorientation, confusion, delirium
- superficial venous abnormalities
- rapid speech, pacing, trismus
- hallucinations or delusions
- tremor, hypertonicity, or muscle rigidity
- paranoia, hypervigilance, or psychosis
- history of heart disease
- lack of thirst
- abdominal pain
- positive Babinski reflex
- focal neurological signs, papilloedema
- high ambient temperature
- volume depletion
- exercise and sweating
- excessive alcohol intake
- polydrug usage
- anxiety and depression
- history of behavioural disturbance
- history of delinquency or crime
- attendance at dance club or rave party
- history of drug misuse for >1 year
- genetic predilection
1st investigations to order
- serum glucose
- serum electrolytes
- serum creatinine, urea
- serum aspartate aminotransferase, alanine aminotransferase, gamma glutamyl transferase
- serum prothrombin time, PTT, INR
- urine toxicology screen
- serum alcohol level
- serum creatine kinase
- serum troponin
- Chest x-ray
Investigations to consider
- serum D-dimer
- abdominal x-ray
- CT of the head
- MRI of the head
- cerebral angiography
John R. Richards, MD, FAAEM
Department of Emergency Medicine
University of California, Davis Medical Center
JRR is an author of a number of references cited in this topic.
Dr John R. Richards would like to gratefully acknowledge Dr Alison Jones, a previous contributor to this topic.
AJ is an author of a number of references cited in this topic.
Andrew Stolbach, MD
Department of Emergency Medicine
Johns Hopkins University Hospital
AS declares that he has no competing interests.
Richard J. Geller, MD, MPH, FACP
Associate Clinical Professor of Medicine
University of California San Francisco School of Medicine
RJG declares that he has no competing interests.
David Wood, BSc, MB ChB, MD, MRCP
Consultant Physician and Clinical Toxicologist
Guy's and St Thomas' Poisons Unit
DW is an author of a reference cited in this topic.
- Cocaine overdose
- Serotonin syndrome
- Caring for adult patients suspected of having concealed illicit drugs
- Toxbase: MDMA [3,4-Methylenedioxymethamphetamine]
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer